Pennsylvania, 2014

Flooding in Pennsylvania, August 3, 2014

August 3, 2014 · NWS PBZ · 5 events in 2 counties and zones

Thunderstorms with heavy rainfall produced scattered flooding across portions of Allegheny and Westmoreland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms with heavy rainfall produced scattered flooding across portions of Allegheny and Westmoreland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 3, 8:50 AM EST, 4 minutes earlier.

Area forecast discussion, Aug 3, 8:50 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
950 AM EDT SUN AUG 3 2014

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AS AN
UPPER DISTURBANCE MOVES THROUGH. TEMPERATURES WILL BE BELOW NORMAL.
DRY AND MILD CONDITIONS TO RETURN BY THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POPS FOR CURRENT RADAR TRENDS AND ADDED THUNDER AS
APPROPRIATE. UPPER LOW SPINNING ON TOP OF REGION WITH SOME SLOW-
MOVING SHRA/TSRA WITH HEAVY RAIN. FOCUS SHOULD SLOWLY SHIFT
EASTWARD WITH TIME...AND EXPECT SOME DIURNAL DEVELOPMENT ONCE
CLOUDS CAN BREAK A BIT.

PREVIOUS DISCUSSION...

UPPER LEVEL SYSTEM WILL CLOSE OFF OVER THE REGION THIS MORNING.
WITH THE SYSTEM DEEPENING AND PLENTY OF AVAILABLE MOISTURE...
SHOWERS AND AFTERNOON STORMS WILL DEVELOP ONCE AGAIN THROUGHOUT
THE DAY. DISTURBANCE WILL EJECT NORTHEASTWARD LATE THIS
AFTERNOON...ROBBING THE ATMOSPHERE OF LARGE SCALE ASCENT AND
EVENTUALLY BRING AN END TO THE ACTIVITY.

WITH CLOUDS AND PRECIP...TEMPS WILL AGAIN BE BELOW SEASONABLE
AVERAGES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
UPPER LEVEL FLOW WILL BECOME ZONAL TONIGHT AND WEAK HIGH PRESSURE
WILL SETTLE IN OVER THE DISTRICT. THIS PATTERN WILL ALLOW FOR A
MAINLY DRY FORECAST MONDAY AND MONDAY NIGHT. ENERGY SNEAKING UP
THE APPALACHIANS LATE MONDAY...MAY ALLOW FOR THE DEVELOPMENT OF A
SHOWER OVER THE SOUTHEASTERN RIDGES.

THE NEXT WEAK COLD FRONT WILL MOVE THROUGH TUESDAY AFTERNOON.
CURRENT MODEL DATA IS SHOWING A LACK OF MOISTURE AND UPPER LEVEL
SUPPORT...SO WILL CONTINUE WITH CHC POPS WITH FROPA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COLD FRONT WILL MAKE IT'S SLOW EXIT FROM THE REGION WEDNESDAY
NIGHT...WITH THE HIGH PRESSURE RIDGE BUILDING EASTWARD. SURFACE
HIGH LOOKS TO REMAIN IN CONTROL FOR THE REMAINDER OF THE LONG
TERM.

TEMPERATURES WILL REMAIN RIGHT AROUND SEASONAL AVERAGES THROUGH THE
PERIOD.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
NEARLY STATIONARY UPPER LOW WILL REMAIN OVER THE AREA THROUGH SUNDAY
AFTERNOON AND CONTINUE TO RESULT IN SCATTERED SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS. IFR STRATUS AND FOG LIKELY THROUGH LATE
MID  MORNING UNTIL LOWER LEVELS MIX MORE AND DRIER AIR WORKS IN FROM
THE SOUTHWEST. WRAP AROUND MOISTURE WILL PROVIDE ANOTHER CHANCE FOR
SHOWERS THIS AFTERNOON...WITH BEST CHANCES ACROSS THE NORTH AND
DECREASING TO THE SOUTH.

OUTLOOK.../TONIGHT THROUGH THURSDAY/...
AFTER DRY CONDITIONS ON MONDAY...A FRONTAL BOUNDARY WILL PASS ACROSS
THE REGION AND BRING THE NEXT CHANCE OF RESTRICTIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 3, 3:24 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT SUN AUG 3 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-040830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
424 AM EDT SUN AUG 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 8:42 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 AM EDT SUN AUG 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLOOD            WHITAKER                40.40N  79.89W
08/03/2014                   ALLEGHENY          PA   TRAINED SPOTTER

            REPORTED THAT SAWMILL RUN IS AT BANKFULL IN AND AROUND
            CASTLE SHANNON.

&&

EVENT NUMBER PBZ1401778

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Allegheny

When
August 3, 8:54 AM EST to 1:00 PM EST
Where
Allegheny County, 1.71 mi WNW of Brentwood to 1.59 mi NW of Brentwood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.384, -79.997

A trained spotter reported Saw Mill Run out of its banks near Route 88 and Route 51.

Flood, Allegheny

When
August 3, 9:05 AM EST to 1:00 PM EST
Where
Allegheny County, 1.38 mi ENE of Dormont to 1.33 mi ENE of Dormont
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
40.409, -80.007

The 911 Call Center reported Route 51 flooded between Bausman Street and Library Road. One person was rescued from a stranded vehicle.

Flood, Allegheny

When
August 3, 9:15 AM EST to 12:00 PM EST
Where
Allegheny County, 0.15 mi WNW of Port Vue to 0.15 mi W of Port Vue
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
40.351, -79.873

The 911 Call Center reported the intersection of Rebecca Street and West 5th Avenue flooded.

Flood, Allegheny

When
August 3, 10:14 AM EST to 12:30 PM EST
Where
Allegheny County, 0.52 mi SSE of Wilkins Township to 0.61 mi SE of Wilkins Township
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.444, -79.815

Emergency management reported the intersection of Jefferson Road and Old William Penn Highway flooded, with one vehicle stranded in water.

Flood, Westmoreland

When
August 3, 10:35 AM EST to 1:00 PM EST
Where
Westmoreland County, 0.24 mi NE of Greensburg to 0.87 mi E of Greensburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
40.302, -79.546

The 911 Call Center reported roads closed in and around Greensburg due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533724, 533725, 533726, 533727, 533728.